Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 254, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 11, 2002, 6:53 AM EST for Campbell County, City of Lynchburg, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 11, 2002, 6:53 AM EST (11:53 UTC)
- Expired
- Nov 11, 2002, 7:30 AM EST
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Campbell County, VA, City of Lynchburg, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 11, 7:12 AM EST | Thunderstorm Wind 75 EG | Rustburg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 11, 1:10 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 3:42 AM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Nov 11, 3:42 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 342 AM EST MON NOV 11 2002 STRONG LINE OF TSTMS NEARING BLUE RDG...A FEW HAVE BEEN SEVERE. SO FAR NO EVIDENCE OF ANY PROBLEMS WITH GRADIENT WINDS BEHIND THIS LINE...AND GRADIENT SHOULD BE WEAKENING QUICKLY BEHIND IT. STORMS COULD STILL BE STRONG EAST OF THE BLUE RDG THIS MORNING...AND TORNADO WATCH REMAINS IN EFFECT UNTIL 7AM. FRONT AND ASSOC PRECIP MAY JUST CLEAR ERN CWA LATE TDY...THEN MOVE INTO ERN VA AND NC OVERNIGHT. KEEPING A LOW CHC POP FAR EAST HOWEVER GIVEN SOME UNCERTAINTY IN HOW FAR EAST DRY AIR WILL GET. AS FAR AS TEMPS...COOLER AIR A LTL SLOWER AND GUIDANCE UP A BIT FOR HIGHS SO WILL BUMP UP 3-4 DEGREES FOR HIGHS TDY. NEXT WAVE LOOKING A LTLT STRONGER AND OVERUNNING PRECIP SHOULD SLIDE BACK UP INTO MAINLY SOUTHEASTERN HALF OF CWA DURING THE DAY TUESDAY...BEFORE UPR TROF FINALLY PUSHES THRU ON WED. MDLS...ESPECIALLY GFS...FAIRLY CONSISTENT BUT DUE TO TREND TOWARD STRONGER WAVE WILL PUSH HIGHER POPS A LTL FURTHER NORTH ON TUES. AIR MASS WITH UPR TROF STILL LOOKS COLD ENUF FOR SNOW SHOWERS IN FAR WEST TUES NIGHT AND WED MRNG...COULD LINGER A LTL LONGER IN THE DAY UNTIL S/WV RDG MVS IN. DECIDED AT THIS POINT TO MAKE NO CHNGS FOR WED OR BYND DUE TO BUSY ONGOING WX. WILL HOLD OFF ON ZONES UNTIL AT LEAST 4AM TO CLEAR THE WEST FROM THE WATCH. FCSTID = 2 ROA 68 47 51 36 / 60 20 50 40 LYH 70 47 52 37 / 80 30 60 50 DAN 71 50 52 40 / 80 30 60 50 BLF 60 41 47 31 / 50 20 30 30 LWB 60 39 46 28 / 50 20 30 30 BCB 65 43 48 34 / 60 20 50 40 TNB 63 43 49 33 / 60 30 60 50 .RNK... NC...NONE. VA...NONE. WV...NONE. KEIGHTON
Hazardous weather outlook, Nov 10, 12:10 PM EST, 18 hours 43 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 PM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS THE MOUNTAINS AND FOOTHILLS OF VIRGINIA AND NORTH CAROLINA...AND ACROSS ALL OF SOUTHEAST WEST VIRGINIA. PLEASE SEE OUR SEVERE WEATHER OUTLOOK...WBCSPSRNK...FOR MORE DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AMS
In the hours before
Special weather statement, Nov 11, 2:01 AM EST, 4 hours 52 minutes before
VAZ013-014-018>020-110800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 201 AM EST MON NOV 11 2002 A LINE OF THUNDERSTORMS WILL BE MOVING INTO PULASKI...MONTGOMERY...ALLEGHANY AND BATH COUNTIES BETWEEN 2:15 AM AND 3:00 AM. THESE STORMS ARE PRODUCING WIND GUST UP TO 45 MPH. BRIEF HEAVY DOWNPOURS OF ONE TO ONE AND A HALF OF AN INCH IN AN HOUR ARE ALSO POSSIBLE WITH THESE STORMS. STONEFIELD
Local storm report, Nov 11, 2:53 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM MONETA VA 0.75 IN HAIL
11/11/02 BEDFORDLocal storm report, Nov 11, 3:17 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1247 AM SPRINGVILLE VA 1.75 IN HAIL
11/11/02 TAZEWELL
0158 AM VA WIND DAMAGE
11/11/02 CAMPBELL TREE DOWN ON HOUSE
TIMBERLAKE AREALocal storm report, Nov 11, 4:01 AM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 AM ROANOKE VA 0.75 IN HAIL
11/11/02 ROANOKE REPORTED BY SPOTTERSpecial weather statement, Nov 11, 6:34 AM EST, 19 minutes before
VAZ032>035-045-111230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 634 AM EST MON NOV 11 2002 THUNDERSTORMS WITH HEAVY RAIN WILL TREK ACROSS THE FOOTHILLS THROUGH 730 AM. RAINFALL AMOUNTS BETWEEN 630 AM AND 730 AM COULD BE AS HIGH AS TWO INCHES IN A FEW LOCATIONS. LOCATIONS SUCH AS THE LYNCHBURG VICINITY...SMITH MOUNTAIN LAKE...ROCKY MOUNT AND THE PHILPOTT RESERVOIR CAN EXPECT THE HEAVIEST RAINS. BE ALERT FOR LOCALIZED LOW LYING FLOODING AND PONDING OF WATER ON ROADS. THE HEAVIER THUNDERSTORMS SHOULD DIMINISH TOWARD 800 AM. 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 12:01 AM EST | Severe Thunderstorm Warning | RNK | Patrick | 29 min |
| Nov 11, 12:31 AM EST | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 44 min |
| Nov 11, 1:07 AM EST | Severe Thunderstorm Warning | RNK | Franklin | 23 min |
| Nov 11, 1:38 AM EST | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 37 min |
| Nov 11, 2:08 AM EST | Severe Thunderstorm Warning | RNK | Smyth | 37 min |
| Nov 11, 2:24 AM EST | Severe Thunderstorm Warning | RNK | Wythe | 51 min |
| Nov 11, 2:37 AM EST | Severe Thunderstorm Warning | RNK | Buckingham | 23 min |
| Nov 11, 3:01 AM EST | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 29 min |
| Nov 11, 3:37 AM EST | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 23 min |
| Nov 11, 3:54 AM EST | Severe Thunderstorm Warning | RNK | Bedford | 21 min |
| Nov 11, 4:29 AM EST | Severe Thunderstorm Warning | RNK | Amherst, Bedford, City of Lynchburg | 31 min |
| Nov 11, 8:04 AM EST | Severe Thunderstorm Warning | RNK | Rockingham | 26 min |
| Nov 11, 8:04 AM EST | Severe Thunderstorm Warning | RNK | Rockingham | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.